ARROW INTERNATIONAL LLC PICC KIT: 1L 4.5 FR X 55 CM CG+ VPS; CATHETER,INTRAVASCULAR,THERAPE
Back to Search Results |
| Catalog Number |
ASK-45541-RH |
| Medical Device Problem Code |
Patient Device Interaction Problem (4001)
| Health Effect - Clinical Codes |
Itching Sensation (1943); Nausea (1970); Burning Sensation (2146); Diaphoresis (2452); Increased Respiratory Rate (2486)
| Date of Event |
04/17/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Qn#(b)(4).
Event or Problem Description
It was reported by clinical staff in the hospital that: the patient was admitted for osteomyelitis on (b)(6) 2024.He was getting iv antibiotics.On (b)(6) 2024 a picc line was being placed.The rn present at the procedure, note is as follows: "after informed, written consent, a preprocedural timeout was performed.Bilateral arms bathed with chg wipes from axilla to fingertips, prior to prepping and draping patient for procedure.Arm circumference at insertion site was 28 cm.The patient's left arm was prepped and draped in sterile fashion.Local anesthesia was obtained with 1.5 ml of 1% lidocaine.Using ultrasound guidance, the brachial vein was accessed using micro puncture technique x 1 attempt.A guide wire was introduced into the needle.The needle was removed, a 4.5 french peel- away sheath was placed over the wire and then the wire was removed.A 52 cm, single lumen catheter was advanced through the peel-away sheath and the sheath was removed.Following insertion, patient complained of nausea, was able to follow commands and turn his head to the right and had clear emesis noted.He began to complain of "burning in his belly" and within 30 seconds was complaining of global itching and burning.Picc secured to patient arm with tegaderm and called out to desk for rn to come to bedside and rrt to be paged.Patient continued to decompensate, noted diaphoresis and tachypnea.Instructed rn at this point to get md (who was on unit) who arrived within another minute to assess patient.It was then noted that patient went unresponsive with no visible chest rise or respiratory effort and a code was called." additional information was requested from the hospital staff and it was reported that no confirmation x ray was performed before patient coded but his line was used for code medication: epi 1 mg/10 mls x 6, benedryl 25 mg iv, solumedrol, d50 ivf.The hospitalist note is as follows: "plan was for discharge later today or first thing in the morning for long-term iv antibiotics.While getting picc line patient became diaphoretic, diffuse pruritus, shortness of breath, vomiting nausea and some foaming at the mouth.Significant wheezing.Rapid response was called and eventual code.Other air embolus versus mast cell reaction versus pe versus cardiac event.Coded for approximately 15 minutes on floor.Pulse return.Patient had been intubated by anesthesia.Sent to icu.After patient was transferred to icu, port was accessed and picc line was removed." patients reported date and cause of death: (b)(6) 2024 suspected anoxic brain injury during code on (b)(6) 2024.Pt moved to comfort care from icu at family request.Brain anoxia by neuro (mri).Autopsy pending.Time interval: picc to arrest > 1.5 minutes s/p placement.Arrest to death> 8 days.
Event or Problem Description
It was reported by clinical staff in the hospital that: the patient was admitted for osteomyelitis on (b)(6) 2024.He was getting iv antibiotics.On (b)(6) 2024 a picc line was being placed.The rn present at the procedure, note is as follows: "after informed, written consent, a preprocedural timeout was performed.Bilateral arms bathed with chg wipes from axilla to fingertips, prior to prepping and draping patient for procedure.Arm circumference at insertion site was 28 cm.The patient's left arm was prepped and draped in sterile fashion.Local anesthesia was obtained with 1.5 ml of 1% lidocaine.Using ultrasound guidance, the brachial vein was accessed using micro puncture technique x 1 attempt.A guide wire was introduced into the needle.The needle was removed, a 4.5 french peel- away sheath was placed over the wire and then the wire was removed.A 52 cm, single lumen catheter was advanced through the peel-away sheath and the sheath was removed.Following insertion, patient complained of nausea, was able to follow commands and turn his head to the right and had clear emesis noted.He began to complain of "burning in his belly" and within 30 seconds was complaining of global itching and burning.Picc secured to patient arm with tegaderm and called out to desk for rn to come to bedside and rrt to be paged.Patient continued to decompensate, noted diaphoresis and tachypnea.Instructed rn at this point to get md (who was on unit) who arrived within another minute to assess patient.It was then noted that patient went unresponsive with no visible chest rise or respiratory effort and a code was called." additional information was requested from the hospital staff and it was reported that no confirmation x ray was performed before patient coded but his line was used for code medication: epi 1 mg/10 mls x 6, benedryl 25 mg iv, solumedrol, d50 ivf.The hospitalist note is as follows: "plan was for discharge later today or first thing in the morning for long-term iv antibiotics.While getting picc line patient became diaphoretic, diffuse pruritus, shortness of breath, vomiting nausea and some foaming at the mouth.Significant wheezing.Rapid response was called and eventual code.Other air embolus versus mast cell reaction versus pe versus cardiac event.Coded for approximately 15 minutes on floor.Pulse return.Patient had been intubated by anesthesia.Sent to icu.After patient was transferred to icu, port was accessed and picc line was removed." patients reported date and cause of death: (b)(6) 2024 4 suspected anoxic brain injury during code on (b)(6) 2024.Pt moved to comfort care from icu at family request.Brain anoxia by neuro (mri).Autopsy pending.Time interval: picc to arrest > 1.5 minutes s/p placement.Arrest to death> 8 days.
Additional Manufacturer Narrative
(b)(4) corrected data: section d.4.- unique identifier (udi)# corrected from (b)(4).Complaint verification testing could not be performed as it was reported that the sample is not available for return.A device history record review was performed and no relevant findings were identified.The instructions for use (ifu) for this product contains the following: "contraindication "the pressure injectable arrowg+ard blue advance antimicrobial/antithrombogenic catheter is contraindicated for patients with known hypersensitivity to chlorhexidine." the ifu also contains the following warning: "hypersensitivity potential: benefits of the use of this catheter should be weighed against any possible risk.Hypersensitivity reactions are a concern with antimicrobial catheters and can be serious and even life-threatening." teleflex has been advised by the health care facility that the patient did not have a known chlorhexidine allergy.It should be noted that testing for chlorhexidine allergy is not a routine procedure prior to catheter insertion.Based on the information provided by the health care facility, and the product labeling, it appears that the patient's unanticipated hypersensitivity reaction caused or contributed to this event.Teleflex will continue to monitor and trend complaints of this nature.